Hail, Edwards
- When
- April 22, 3:58 PM CST
- Where
- Edwards County, 2.29 mi WNW of Trousdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -99.120
Thunderstorms produced severe weather during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced severe weather during the afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 1:59 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT WED APR 22 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE FOR A FEW HIGH BASED THUNDERSTORMS MAINLY NORTH OF DODGE THIS EVENING, THEN POSSIBLE WIND ADVISORY AND FIRE WEATHER WATCH FOR FRIDAY. A WEAK MID LEVEL WAVE IN WESTERLY FLOW ALOFT WILL MOVE EAST ACROSS THE NORTHERN FA TONIGHT PROVIDING ENOUGH LIFT FOR A FEW HIGH BASED THUNDERSTORMS. FORECAST SOUNDINGS INDICATE STEEP MID LEVEL LAPSE RATES AND MID LEVEL MOISTURE. LOW LEVEL MOISTURE IS FAIRLY SHALLOW AND WAS MIXING OUT AROUND DODGE CITY. MODELS FORECASTING AROUND 1000 J/KG AND MAYBE A FEW COULD PRODUCE SOME SMALL HAIL. THE WRF SEEMS TOO HAVE LOTS OF CONVECTIVE FEEDBACK PROBLEMS WITH OVER 1.5 INCHES OF RAIN IN THE HAYS AREA AND PUSHING A GOOD COLD POOL OUT TONIGHT WITH WINDS BECOMING NORTH. WILL GO MORE WITH THE GFS FOR TONIGHT WINDS AND PRECIP WITH 30 POPS NORTH AND LESSER SOUTH. LOWS TONIGHT IN THE LOW TO MID 50S LOOK REASONABLE. FOR THURSDAY WE WILL BE IN BETWEEN SYSTEMS AS LAST NIGHTS SHORTWAVE IS MOVING EAST AND A SOUTHERN BRANCH WAVE MOVE INTO NEW MEXICO. DEWPOINTS CLIMB INTO THE 50S IN THE EAST FA WITH LIGHT AND VARIABLE WINDS BECOMING SOUTH 5 TO 15 MPH IN THE AFTERNOON. HIGHS WITH 850 TEMPS AROUND 22C WITH A FEW DEGREES FOR SUPER ADIABATIC LAPSE RATE AT THE GROUND LOOK TO BE IN THE MID TO UPPER 80S. MET GUIDANCE LOOKS A BIT COOL FOR HIGHS AND WILL GO WITH 2 METER NAM TEMPS. A WEAK CAP SHOULD ALSO KEEP ANY THUNDERSTORM CHANCES VERY MINIMAL. ON THURSDAY NIGHT SOUTH WINDS CONTINUE AT 10 TO 15 FOR ANOTHER MILD NIGHT IN THE MID 50S. ON FRIDAY THE SOUTHERN BRANCH SHORTWAVE TROUGH WILL MOVE SOUTH OF THE AREA ACROSS THE SOUTHERN PLAINS. WITH VERY DRY MEAN LAYER IN PLACE WE SHOULD STAY OUT OF ANY THUNDERSTORMS. THE FAR SOUTHWEST COUNTIES LOOK VERY DRY BY AFTERNOON AND WITH DEEP MIXING COULD HAVE WINDS OF 15 TO 25KTS. THIS WOULD BE CLOSE TO CRITICAL FIRE WEATHER CONDITIONS AND WILL CONTINUE TO MONITOR. IN THE EAST FA WINDS COULD GET TO NEAR WIND ADVISORY CRITERIA. DAYS 3-7... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE IN PLACE ACROSS THE WESTERN CONUS WITH A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD FRIDAY NIGHT. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THIS LARGE SCALE PATTERN REMAINING RELATIVELY UNCHANGED THROUGH EARLY NEXT WEEK. HOWEVER, DURING THIS TIME PERIOD, A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL BE EJECTED NORTHEAST ACROSS THE CENTRAL PLAINS BEGINNING WITH ONE IN THE LATE SATURDAY TO EARLY SUNDAY TIME FRAME. THIS SET UP COULD BRING THE POSSIBILITY FOR PRECIP ACROSS PORTIONS OF WESTERN KANSAS BOTH DAYS OF THE WEEKEND AND INTO NEXT WEEK. THERE IS SOME MODEL DISCREPANCY IN TIMING BUT BOTH GFS AND ECMWF INDICATE A COLD FRONT ASSOCIATED WITH THE FIRST UPPER LEVEL S/WAVE PUSHING INTO WESTERN KANSAS SOMETIME IN THE SATURDAY NIGHT TO SUNDAY MORNING TIME FRAME BEFORE STALLING, OR AT LEAST SLOWING, IN THE GENERAL VICINITY OF SOUTHWEST KANSAS AND THE PANHANDLES OF OKLAHOMA AND TEXAS. THE GFS AND ECMWF ALSO SHOW A SURFACE LOW DEVELOPING IN EASTERN COLORADO SATURDAY SETTING UP A NICE MOISTURE RETURN UP THROUGH OKLAHOMA AND INTO EASTERN AND CENTRAL KANSAS. THE QUESTION WILL BE HOW FAR WEST THIS MOISTURE REACHES AS A DEVELOPING DRYLINE EXTENDS GENERALLY SOUTH FROM SOUTHWEST KANSAS DOWN INTO THE OKLAHOMA AND TEXAS PANHANDLES. DETAILS ARE STILL A LITTLE UNCERTAIN AS TO THE TIMING AND LOCATION OF THE FRONT AND WHERE THE DRYLINE SETS UP, BUT THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY WITH THE BETTER CHANCE FOR PRECIP ACROSS THE EASTERN PORTION OF THE CWA WHERE LOW LEVEL MOISTURE WILL POSSIBLY BE MORE READILY AVAILABLE. AS A RESULT, PLAN TO INCREASE 20 POPS UP TO 30 EAST AND KEEP SLIGHT POPS WEST. TEMPERATURES WILL BE ABOVE NORMAL SATURDAY AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH WESTERN KANSAS IN THE SATURDAY NIGHT TO SUNDAY MORNING TIME FRAME. THE GFS AND ECMWF INDICATE TEMPERATURES AT H85 RANGING FROM THE UPPER TEENS(C) EAST TO THE MID 20S(C) IN THE EXTREME SOUTHWEST. EXPECT HIGHS SATURDAY IN THE 70S(F) TO LOW 80S(F) ACROSS SOUTHWEST KANSAS. TEMPERATURES CAN THEN BE EXPECTED TO DROP BACK DOWN TO NEAR NORMAL THROUGH THE MIDDLE OF NEXT WEEK AS A RESULT OF THE FRONTAL BOUNDARY PUSHING THROUGH AND POSSIBLY LINGERING. PLAN TO LOWER HIGHS A COUPLE DEGREES OR SO SUNDAY AND LOW TEMPERATURES AS WELL SUNDAY NIGHT WITH MINOR ADJUSTMENTS ELSEWHERE. .AVIATION... UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS WESTERN KANSAS EARLY THIS EVENING. THIS WILL CREATE THE POSSIBILITY FOR A FEW ISOLATED THUNDERSTORMS INTO THE OVERNIGHT HOURS ACROSS MORE NORTHERN PORTIONS OF THE FORECAST AREA, INCLUDING POTENTIALLY IN THE VICINITY OF KHYS. AGAIN, ANY STORMS WILL BE ISOLATED IN NATURE SO WILL CONTINUE TO CARRY A CB ANNOTATION AND POSSIBLY CONSIDER VCTS. OTHERWISE, VFR CONDITIONS WILL PERSIST THROUGH MID DAY THURSDAY. WINDS WILL BE LIGHT OUT OF THE SOUTHEAST EARLY THIS EVENING BEFORE BECOMING LIGHT AND VARIABLE AFTER MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 87 56 88 / 20 0 0 0 GCK 52 87 54 89 / 20 0 0 0 EHA 52 87 53 90 / 10 0 0 0 LBL 50 87 52 89 / 10 0 0 0 HYS 53 85 55 87 / 30 0 0 0 P28 56 85 60 86 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT WED APR 22 2009 KSZ074>078-080-081-084>090-231015- STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA-PRATT-MORTON-STEVENS-SEWARD- MEADE-CLARK-COMANCHE-BARBER- 512 AM CDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN INCREASINGLY ACTIVE WEATHER PATTERN IS EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK AS A SERIES OF PACIFIC STORM SYSTEMS ENTER THE ROCKIES AND ADJACENT WESTERN PLAINS. IT IS STILL TOO EARLY TO GAGE EXACTLY WHICH DAYS FROM THIS WEEKEND INTO EARLY NEXT WEEK WILL BE MOST SUSCEPTIBLE TO THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS...HOWEVER THERE IS INCREASINGLY PROBABILITY THAT MULTIPLE DAYS OF THUNDERSTORM ACTIVITY MAY IMPACT SOUTHWEST KANSAS INCLUDING THE POSSIBILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-061>066-079-231015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-EDWARDS- 512 AM CDT WED APR 22 2009 /412 AM MDT WED APR 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS PORTIONS OF WEST CENTRAL KANSAS. THESE STORMS WILL FORM ALONG A LEESIDE TROUGH THEN MOVE EAST ACROSS WEST CENTRAL KANSAS THROUGH THE EVENING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER GIVEN THE DEGREE OF WIND SHEAR COMBINED WITH THE MARGINAL INSTABILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN INCREASINGLY ACTIVE WEATHER PATTERN IS EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK AS A SERIES OF PACIFIC STORM SYSTEMS ENTER THE ROCKIES AND ADJACENT WESTERN PLAINS. IT IS STILL TOO EARLY TO GAGE EXACTLY WHICH DAYS FROM THIS WEEKEND INTO EARLY NEXT WEEK WILL BE MOST SUSCEPTIBLE TO THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS...HOWEVER THERE IS INCREASINGLY PROBABILITY THAT MULTIPLE DAYS OF THUNDERSTORM ACTIVITY MAY IMPACT SOUTHWEST KANSAS INCLUDING THE POSSIBILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT WED APR 22 2009 KSZ066-079>081-222030- EDWARDS-KIOWA-PRATT-STAFFORD- 252 PM CDT WED APR 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOPEWELL...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3784 9899 3780 9878 3772 9903 3775 9908 TIME...MOT...LOC 1952Z 239DEG 13KT 3775 9901 RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT WED APR 22 2009 KSZ079-222130- EDWARDS- 338 PM CDT WED APR 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS COUNTY... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BELPRE...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3799 9919 3800 9901 3789 9907 3791 9924 TIME...MOT...LOC 2038Z 207DEG 9KT 3793 9910 RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 444 PM CDT WED APR 22 2009 KSZ066-079-222230- EDWARDS-STAFFORD- 444 PM CDT WED APR 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES... AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TROUSDALE...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3800 9906 3793 9883 3775 9910 3780 9918 TIME...MOT...LOC 2144Z 222DEG 16KT 3784 9906 RUSSELL
The Dodge City radar (KDDC), 75 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
18 hail, 5 thunderstorm wind. Local standard time, as filed.
The hail was reported to be soft.
The hail was reported to be very soft.
The observer reported that the hail was soft in nature.
The hail was reported to be from quarter to golf ball sized.
The hail was reported to be soft and mushy.
The hail was reported to be soft.
Wind gusts were estimated to be from 55 to 60 mph.
Winds were estimated to be from 65 to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168624, 168625, 168634, 168626, 168627, 168628, 168635, 168629, 168630, 168633, 168621, 168631, 168632, 168622, 168636, 168623, 168643, 168637, 168638, 168639, 168640, 168641, 168642.